Pennsylvania, 2021Damaging Wind in Pennsylvania, July 20, 2021
July 20, 2021 · NWS CLE · 1 event in 1 county or zone
A cold front moved southeast from southern Lake Huron toward Lake Erie during the early evening of the 20th as the parent surface low advanced from near Georgian Bay to near Ottawa, placing northwest Pennsylvania in the warm sector. A multicell thunderstorm produced damaging wind gusts as it moved southeastward through Titusville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast from southern Lake Huron toward Lake Erie during the early evening of the 20th as the parent surface low advanced from near Georgian Bay to near Ottawa, placing northwest Pennsylvania in the warm sector. A multicell thunderstorm produced damaging wind gusts as it moved southeastward through Titusville. This storm encountered moderate instability and DCAPE, steep low-level lapse rates, and weak to moderate effective bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 3:06 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 3:06 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
406 PM EDT Tue Jul 20 2021
.SYNOPSIS...
A cold front will move south across the region tonight into early
Wednesday morning. High pressure will begin to build over the lower
Great Lakes by Wednesday afternoon and will linger over the area
into Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A lake breeze has developed across NE OH/NW PA and cumulus has
developed along and ahead of the boundary. Forecast soundings
indicate that convection is being and will be limited by lack of
moisture, so don't expect a significant chance of convection
along the lake breeze boundary this afternoon or this evening.
Maintained slight chance pops in interior NE OH/NW PA where
isolated showers may develop. Haze and smoke from wildfires in
the western US and Canada are lingering across the eastern half
of the area, and expect this to mix out tonight as a cold front
moves south across the area. The front will also usher in
increasing chances of showers and thunderstorms into the area
after 8PM/00Z tonight. The best chance of showers and
thunderstorms will lie just to the east of the area in western
New York, although a few showers and thunderstorms may clip NE
OH/NW PA, with the best chance in Erie County, PA. Most model
guidance members maintain dry air across the area which would
provide a mostly dry frontal passage, although the NAM is more
aggressive with moisture and coverage of showers/thunderstorms.
If the moist solution unfolds, showers and thunderstorms may
develop as far west as the Islands. Isolated showers may linger
across NW PA into Wednesday morning, but expect dry weather
across most of the forecast area as high pressure begins to
build in from the north.
Temperatures will fall into the low to mid 60s tonight and highs
will be in the below-average 70s on Wednesday. Wednesday's overnight
lows will fall into the mid to upper 50s, although 60s may linger
along the lakeshore.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday continues to feature a dry forecast with high pressure
centered over the Great Lakes region with a fairly dry air mass,
limiting precipitation chances. Temperatures will attempt to recover
but just slightly with a northwest flow regime across the area,
suppressing the return of warmer air. High pressure will pivot to
the southeast on Friday, allowing for a return flow of warmer air
across the region and moisture will increase through the area. With
some better heating and a fairly strong northerly upper jet across
the region, some convection should develop across the area on
Friday, but coverage remains a concern depending on how much
moisture can enter the region so will leave chance PoPs for the
area. Temperatures will warm another few degrees for highs on
Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A warm front will be north of the area by Saturday morning and
additional heat and moisture will advect into the region and highs
will increase into the 80s across the region. A cold front will
approach from the northwest and allow for showers and thunderstorms
to develop across the region and have maintained mid chance PoPs for
much of Saturday and Sunday. The front will be south of the region
by Monday and high pressure will build in, allowing for the
beginning of next week to be fairly dry, but a bit cooler into the
lower 80s.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
Haze has been stubborn to mix out across the eastern half of the
area and visibilities of 4 to 5 miles will continue at
CAK/YNG/ERI for at least the next several hours. Showers and
perhaps a few thunderstorms may develop along the lake breeze
this afternoon or early this evening and have VCSH at CAK/YNG.
The better chance of showers and thunderstorms arrives ahead of
a cold front after 00Z this evening, although there is still
uncertainty in the timing and western extend of precipitation.
ERI and maybe YNG have the best shot at precipitation tonight,
but it's possible that activity will develop as far west as the
I-71 corridor. Have VCTS east of I-71 until around 08Z, but
should be able to narrow the duration of VCTS as confidence in
timing increases. Any showers/thunderstorms that move over
terminals could produce non-VFR conditions. Lower clouds will
move in overnight and expect a period of MVFR ceilings and
perhaps some patchy fog from MFD east. There is also potential
for a short window of IFR ceilings at these terminals, but
confidence is too low to include with this update. The cloud
deck should be remain at TOL/FDY, but can't rule out a very
brief period of MVFR ceilings early Wednesday morning. Ceilings
should scatter out west of I-77 by the end of the TAF period.
Winds will be out of the west and northwest at 10 knots or less through
this evening before becoming more northerly after the frontal
passage Wednesday morning.
Outlook...Non-VFR possible with isolated thunderstorms Friday
into Saturday along a lake breeze boundary.
&&
.MARINE...
A cold front approaching from the north will cross the lake tonight
and west winds will shift around to become more northwest across the
lake. These winds will increase to 15 knots or so late tonight into
Wednesday and allow for waves build over the central portion of the
lake to 4 ft. Conditions will be close to small craft advisory
criteria and one may be needed for a brief time on Wednesday
morning. High pressure will build into the region on Wednesday
through Thursday allowing for lighter north winds. The surface high
will pivot southeast and a warm front will cross the lake allowing
for south winds on Friday, increasing behind the warm front on
Saturday. Showers and thunderstorms will develop across the lake for
the weekend before a cold front crosses the lake on Sunday and winds
shift to the west then northwest.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Maines
MARINE...Sefcovic
Hazardous weather outlook, Jul 20, 2:33 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Jul 20 2021
LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033-
036>038-047-089-PAZ001>003-211945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 PM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009>012-211945-
Erie-Lorain-Cuyahoga-Lake-
333 PM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...This afternoon and tonight.
There is a moderate swim risk late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a moderate swim risk Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 5:15 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
615 PM EDT Tue Jul 20 2021
PAZ003-202245-
Crawford-
615 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD COUNTY...
At 615 PM EDT, a strong thunderstorm was located near Riceville,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Titusville, Riceville, Canadohta Lake, Lincolnville, Hydetown,
Townville and Spartansburg.
LAT...LON 4162 7983 4161 7983 4166 7996 4185 7986
4185 7961 4162 7961
TIME...MOT...LOC 2215Z 288DEG 12KT 4175 7978
HatzosSpecial weather statement, Jul 20, 5:30 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
630 PM EDT Tue Jul 20 2021
OHZ033-202300-
Mahoning-
630 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY...
At 629 PM EDT, a strong thunderstorm was located over Youngstown,
moving southeast at 15 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Youngstown, Boardman, Campbell, Austintown, Struthers, Poland and
Lowellville.
LAT...LON 4108 8073 4113 8069 4113 8052 4098 8052
TIME...MOT...LOC 2229Z 305DEG 13KT 4113 8063
Hatzos
Local storm report, Jul 20, 5:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 S VIENNA 41.24N 80.68W
07/20/2021 E0.70 INCH TRUMBULL OH PUBLIC
MPING REPORT OF DIME-SIZED HAIL.
&&
PSSpecial weather statement, Jul 20, 5:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
657 PM EDT Tue Jul 20 2021
OHZ033-202330-
Mahoning-
657 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY...
At 656 PM EDT, a strong thunderstorm was located over Campbell,
moving southeast at 10 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Youngstown, Boardman, Campbell, Austintown, Struthers, Poland, New
Middletown and Lowellville.
LAT...LON 4103 8073 4112 8071 4112 8052 4093 8052
TIME...MOT...LOC 2256Z 298DEG 9KT 4107 8058
Hatzos
Thunderstorm Wind, Crawford
- When
- July 20, 6:05 PM EST to 6:09 PM EST
- Where
- Crawford County, 0.86 mi E of Hydetown to 0.37 mi ESE of Titusville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.648, -79.734
Tree down at PA-408 and Patterson Road on southwest side of Hydetown. Trees down in Titusville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970328.